The catch-22 of antidepressant therapy is the depression that comes from gaining weight on a drug used to stop the depression.
Weight gain is, alas, a common side effect of the drugs used to treat depression, fibromyalgia, severe PMS (known as Premenstrual Dysphoric Disorder) and hot flashes. As much as physicians tend to minimize the effects, or protest that patients are gaining weight because they are finally happy and going to restaurants, their patients are protesting. Many are halting their use of these drugs because they cannot stand to live in a body blown up by the overeating generated by the medications.
Anna typifies this problem. She had major depression that was intensified by PMS and was prescribed Lexapro. This drug has been used effectively to treat major depression and to relieve severe premenstrual mood changes. It worked -- and left Anna almost 50 pounds heavier after a year. Her psychiatrist claimed that this weight gain was unusual because most patients gain "only" 10 to 15 pounds". Anna claims that she may have gained more weight because not only did her appetite increase; the medication made her lethargic and diminished the time and intensity of her daily workouts. Weight Watchers was tried; she gained a pound over four weeks. Desperate to find her formerly thin body, Anna (with the knowledge of her therapist) stopped the therapy. "I am fearful that my terrible PMS will come back and that I might become really depressed again but I can't stand myself, " she told me. "As soon as I stopped the medication, the weight started to come off."
Weight gain from antidepressants is not a trivial side effect, even though therapists may trivialize the effect of gaining 15 pounds on the patient's self image (and wardrobe). Given the vast numbers of women who have been medicated with antidepressants, the number of women who may have experienced this side effect is not trivial either. Data collected by the government on the use of antidepressants between 2005 and 2008 show that 12.7 percent of women were on one or more of these medications during this time period.
The drugs work on relieving symptoms that affect physical and emotional life. But when these treatments deposit extra pounds on bodies that had been a normal size before treatment, patients like Anna may choose to live with the depression or muscle pain rather than accept being fat.
Perhaps her choice could have been avoided if her physician had discussed with her the possibility that weight gain might occur and had suggested interventions to prevent or minimize this occurrence. Physicians do discuss the side effects of the drugs they prescribe. They recommend dosing schedules, the use of food to minimize gastric distress, periodic blood tests to check on organ function affected by the drug, and information about avoiding the sun if the drug may cause photosensitivity. They may even prescribe other drugs to deal with unavoidable side effects like nausea. So why not make a discussion of weight gain part of the side effect conversation?
Anna should have been told to be aware of changes in her appetite and to pay attention to food cravings and an urge to snack even though she wasn't hungry. If she had been someone who exercised regularly, the possibility of reduced energy and thus decreased ability to exercise should have been mentioned as well. She did not have to be warned to call if her jeans suddenly stopped fitting but weighing herself at least weekly would have been a prudent recommendation. And had Anna been supported in her concern not to gain weight by the offer of dietary and exercise guidelines, then she might not have come to the point of dumping her medications to get back into her jeans. Ideally (although not realistically), she could have been sent to a weight-loss support group run by a department of psychiatry for patients like herself who were struggling with medication-associated obesity.
Unfortunately, there are very few physicians trained, or weight-loss programs designed, to treat antidepressant-associated weight gain even when it is recognized. Conventional weight-loss programs are not designed to treat this side effect and may even recommend diets that could affect the positive mood changes brought about by the drugs. For example, high-protein diets will decrease the synthesis of serotonin, the neurotransmitter on which most antidepressants work. This is because in order for serotonin to be made, an amino acid, tryptophan, has to enter the brain. High-protein diets supply too many other amino acid that compete with tryptophan to enter the brain and very little of this essential amino acid gets in.
As we discovered when we ran a weight management center at a Harvard psychiatric hospital, patients found their food cravings, uncontrolled appetite and weight gain stopped when they followed a food plan that increased serotonin. Even though their medications were increasing the activity of the serotonin involved in mood regulation, for reasons that are still not clear the serotonin involved in controlling their appetite was impaired. The only intervention available then and now was to increase the amount of serotonin in the brain. When this occurred, our patients stopped their snacking and bingeing and began to lose weight.
Fortunately, the dietary intervention to promote serotonin's control over eating required only a small adjustment to their diets. Since it had been known for decades that serotonin was made when any non-fruit carbohydrate was consumed, we told our patients to consume a small amount of carbohydrate an hour before lunch, late in the afternoon or an hour before dinner and, if needed, about an hour before bedtime. By controlling the amount of carbohydrate in these snacks and limiting fat content, it was easy to insert the snacks into a 1,200 to1,400-calorie daily diet plan.
We also did not minimize or ignore the tiredness and lethargy that was reported by our patients. Many of them had exercised regularly before they become depressed, but while on their medications they reported feeling too exhausted to continue doing so. It is not easy to force one's body onto a treadmill or into a pool when lying down seems a much better option. Our clinic had a staff of personal trainers who worked with the patients to develop exercises compatible with their reduced energy levels. As this particular side effect wore off, the amount and intensity of physical activity was increased.
Obviously, patients are not going to be given a consultation with a personal trainer by their therapist. However, this side effect should also be recognized and discussed. If, for example, they are told to be content to walk rather than run on a treadmill, or to do something less intense such as yoga rather than kickboxing until this side effect goes away, they will realize that they have more options than lying on a couch and watching their hips grow bigger.
When these dietary and exercise strategies should be implemented is up to the therapist. Obviously, the patient has to be emotionally ready to follow dietary guidelines and engage in an exercise routine. But as Anna points out, therapists should not wait until the patient is getting depressed again because of weight gain. By that time, the choice -- stop the medication and endure the depression -- may be the wrong one.